How long did it take for lithium to kick in?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

JOVIGIRL71
Veteran Member


Date Joined Sep 2003
Total Posts : 613
   Posted 11/27/2006 8:36 AM (GMT -6)   
Hi Everyone,
My fiance was put on lithuim a week ago today 450 mgms.
There hasn't been any change yet.
Can someone who is or has been on lithium tell me how long it takes
to really start to work? He goes for a blood work on Wed too. I know he has to do this often.
I just want him better, he's been in funk for soooooooo long. the lithuim seems like the last resort.
Also should he talk to his doctor about an anxiety pill along with the other med or does lithium take care of it all? confused
 
Very worried and concerned, thank you for any advice,
Donna


~~Donna~~
 
UC Since 1987
Prednizone 60 mgms til Dec..
Colazal 3x3 a day
Started Imuran 9/26/06
Protonix 1 a day
And Lexapro 20 mgms a day for sanity :-)
 
Live day by day the best you can!!


LadyDragonfly
Regular Member


Date Joined Nov 2006
Total Posts : 215
   Posted 11/27/2006 12:02 PM (GMT -6)   
Any psychotropic, or drugs used for this purpose, can take several weeks to kick in. Blood work is important because they check for therapeutic lithium levels in the blood. It is hard to know, at first, how much of a given drug will produce a therapeutic level and there may be some adjustment of this medication before that level is found.

If you go with him to the doctor, mention what you see as anxiety and ask if lithium will help to cover this. It may very well be that once more the BP is better treated, the anxiety will subside some. When one is in the "spin" that BP produces, it is pretty anxiety producing. If one is depressed and has been for a long time, it feels like it will never end. I have been there and done that, and it produced high flying anxiety to the point of panic attacks. Once the BP meds started to kick in, the anxiety was a lot better.

I really don't like medications, myself. I think it is too easy to over medicate a complex illness. Hang in there and see if things will improve. If they don't, see if it can be medically treated with meds. By being close to your fiance, you are going to be the best judge of improvement and of his moods. Try to help him view you as a partner in combating this illness. I see that you have some illness of your own. If you can build a partnership of mutual caring and looking after one another in times of need, you stand to do really well. Hopefully, this right now is temporary and things will improve here shortly. Hang in there, visit us and don't let yourself feel alone, you are not.
The Lady Dragonfly
Yes, it was me...I know because I was there when I did it. Lupus sufferer, bipolar II sufferer. Currently on Indocin for chronic pericarditis related to lupus, and cherishing every deep breath without pain. Currently in graduate school for mental health counseling, class of Fall 2007. Vegan and loving it!


JOVIGIRL71
Veteran Member


Date Joined Sep 2003
Total Posts : 613
   Posted 11/27/2006 1:01 PM (GMT -6)   
Thank you so much for getting back to me so fast. You made me feel so much better with your kind words.
I am going to have him read your response. I am sure he will be at ease knowing
he's not alone.
Yes, I have ulcerative colitis and anxiety. I know what its like to have a disease. Its real tough at times. If we stick together and are there for each other we will make it.
I will be popping back in here again I am sure of it.
Thank you again for your help. :-)
~~Donna~~
 
UC Since 1987
Prednizone 60 mgms til Dec..
Colazal 3x3 a day
Started Imuran 9/26/06
Protonix 1 a day
And Lexapro 20 mgms a day for sanity :-)
 
Live day by day the best you can!!


conundrum
Regular Member


Date Joined Dec 2006
Total Posts : 29
   Posted 12/12/2006 10:09 AM (GMT -6)   
i know lithium helps control moods, to regulate or stabilize them.....what specific symptoms of bipolar can it help control?

smiler
Veteran Member


Date Joined Sep 2006
Total Posts : 657
   Posted 12/16/2006 7:27 AM (GMT -6)   

Hi conundrum ,

It is used to treat the mania part of BP.

Please feel free to start your own thread on this - that way you might get more responses.

Smiler tongue


Bipolar Moderator
 
DX : Bipolar , Panic Disorder , GAD , OCD.
 
If HealingWell.com has helped you in some small or big way, please donate and enable us to continue helping others find their way to "healing well" at http://www.healingwell.com/donate/
 thank you.


wmnak
Veteran Member


Date Joined Jul 2006
Total Posts : 1123
   Posted 12/17/2006 11:46 AM (GMT -6)   
donna,
 
asking how long a drug takes to have an effect is like asking how long is a piece of string.  lithium had an immediate effect on me.  my wife and i could tell a hugh difference in less than one day.  i'm unusual.  others may take several weeks to several months for lithium to have an effect.  and the optomim dose of lithium is also a bit of trial and error coupled with the pdoc's experience.
 
lithium is a "mood stabelizer."  is is not an anitdepressent.  it is used primarily to keep the highs from being too high, or to get a more "flat affect."  bp depression is another whole game and takes its own medication.  i have been chronically depressed for over 45 yrs and now take welbutrin for my depression as well as lithium for the bp.  the welbutrin is having a much better effect for the depression than any medication i have tried before.
 
but you have to rememebr that each individual is different and reates differently to different drugs.  what works very well for me may well kill someone else with the same illness.  it often takes a while for a pdoc to find the unique "cocktail" that will treat an individual's bp.
 
hope this helps.
 
warren

ravenswing
Regular Member


Date Joined Dec 2006
Total Posts : 28
   Posted 12/18/2006 9:06 AM (GMT -6)   
I'm glad someone posted this, sorry I thought the lithium worked for the ups and downs not just the mania.

Thanks for posting this
Diana Hunter
Earth Angel
BPII, Anxiety,

"of all the things I've loved and lost,
I miss my mind the most"
~Ozzie Osbourne


A.F.MomDiane
Regular Member


Date Joined Aug 2004
Total Posts : 151
   Posted 3/16/2007 8:52 PM (GMT -6)   
I'm going to push with our doctor to get my son on Welbutron too. Our Doctor wanted him to
stay on the Lithium alone even though I told him he was getting into the depressed mode. Why wouldn't the doc know that Lithium is not an antidepressant???

Wish me luck!

olivia of course
Veteran Member


Date Joined Jul 2006
Total Posts : 1523
   Posted 3/17/2007 9:54 PM (GMT -6)   
A.F. MomDiane,
 
I think it is because not everyone needs antidepressants to get better.  Some people get better on Lithium alone, while others need a boost.  I on the other hand needed more than lithium.
 
Also, when I was taking lithium, it had an almost immediate affect on me.  It didn't take that long for me to feel better to almost normal, but staying there was another story. :-)
~Olivia

"Don't let your yesterday ruin your today."


A.F.MomDiane
Regular Member


Date Joined Aug 2004
Total Posts : 151
   Posted 3/18/2007 12:31 PM (GMT -6)   
What are you taking now in addition to the Lithium? Any supplements? I really like the idea of taking supplements too. Yes, I know they're not like taking heavy duty meds, but it makes me "feel" like I'm doing all I can and not just giving my son whatever the doctor decides to toss our way. Know what I mean?

Pharstar
New Member


Date Joined Dec 2013
Total Posts : 1
   Posted 12/17/2013 11:59 AM (GMT -6)   
My dx is "hypomanic" or rapid cycler. That means extreme highs/lows quickly (1-3 days...fun! Then clean up the mess). The biggest thing for me to realize is that lithium is a STABILIZER, it takes the edge off so I don't hurt myself or my relationships as sharply (blunt instead lol). My experience is that my perceptions on lithium become less exaggerated and therefore my decisions and behavior are toned down...somewhat. Also a very big thing is that I can't sleep a full night without lithium. A few nights without ample rest = hello Mr Hyde. Supplements are DANGEROUS as they only contribute to more unpredictability (especially with diet/metabolism; caffeine, nicotine, alcohol etc). All my doctors thus far have steered me away from anti depressants as these also can bring on mania and from my experience is NOT worth it because living in the wake and clean up of a manic high makes you even more depressed - better to just slow down and learn to adapt to a mild depression. Not everything is biology, a spiritual perspective that you find uplifting is necessary for all, not just those hampered with a mood disorder. Merry Christmas all, let's hope for a fresh new year 😊.
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, September 18, 2014 6:38 AM (GMT -6)
There are a total of 2,220,853 posts in 247,135 threads.
View Active Threads


Who's Online
This forum has 156430 registered members. Please welcome our newest member, Jayvon.
320 Guest(s), 4 Registered Member(s) are currently online.  Details
Bill Positive, getting by, Tudpock18, BezzyUC


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer